Marijuana
Synthetic drugs that mimic the effects of smoking marijuana are widespread in RussiaGetty

Six people have died and over 100 were poisoned in a Russian city after smoking a synthetic version of marijuana.

Around 36 people have been admitted to hospital in Surgut, in the oil-rich region of Khanty-Mansi Autonomous Okrug, after taking the unknown legal drug.

The so-called "designer" drug reportedly causes agitation, fear, anxiety, an unsteady gait and enlarged pupils. Some victims fell into comas and those who died were aged between 18 and 35, according to Russian news agency RIA Novosti.

Victims died between 19 and 24 September "after using an unknown substance which they had bought in Surgut", the regional branch of the Investigative Committee said in a statement.

Andrei Chernikov, head of Surgut's branch of the Federal Drug Control Agency, told the Rossiiskaya Gazeta newspaper the victims bought the drug online, paying around 1,500 rubles ($39, £24) per hit.

Chernikov said the victims were almost all healthy and not known to the authorities as drug addicts.

Investigators in the regional capital of Khanty-Mansiisk, around 1,182 miles from Moscow, have opened an investigation into causing multiple deaths by selling dangerous goods, punishable by up to 10 years in jail.

The news comes after reports of mass poisoning from the synthetic drug known as "spice" in the north-western Kirov region, potentially the synthetic drug responsible for the Surgut poisonings. Earlier this month, four people died and dozens were hospitalised after consuming the drug.

Spice is mass produced in China and South East Asia and exported to Russia as bath salts, slimming additives and incense, according to the Associated Press. It is sold over the internet and advertised in spray paint on pavements or walls.

Despite attempts to curb the spread of synthetic drugs, there are endless possibilities for synthesising new compounds, allowing drug users to create loopholes in the law by creating new substances not yet banned.

Users said synthetic substances were widely available in Russia and can give a high that is intense and hallucinogenic. After several weeks of using spice, users have reported sleep and weight loss, hypertension and seizures, according to health experts from Russia, Europe and the US.

Russia's Federal Drug Control Agency states on its website that synthetic drugs can lead to "damage of the cerebral cortex", as well as depression and suicidal behaviour.